SAN FRANCISCO (KTVU) - Fentanyl is dangerous, deadly, and its presence in counterfeit prescription pain pills is causing a string of overdoses in the Bay Area.
Fentanyl is a synthetic opioid typically used to treat cancer patients via patch. It is also used in anesthesia. It is considered 50 times more potent than heroin and 100 times more potent than morphine.
On the streets of San Francisco, a man by the name of “Easy” said he overdosed three times on Fentanyl patches and survived when he was given a reversal agent.
“Literally I’ve died about three times,” he said. “It’s euphoric. You’re in a dream state of mind.”
Easy, a former electrical apprentice, used to work on skyscrapers until two car accidents got him hooked on prescription pain pills. It led to a heroin addiction.
Although Easy knowingly tried Fentanyl, others are taking it without even realizing it.
The drug is being laced into counterfeit prescription pain killers and causing many people to overdose on what they think is Norco or Hydrocodone.
Dr. David Goldstein with Contra Costa Emergency Medical Services said the fake pills laced with Fentanyl look exactly like real pills.
“People are buying them on the street, thinking they're getting Hydrocodone or Norco, but they have Fentanyl,” he said. “We’re worried that we’re going to be seeing more overdoses.”
According to a report by the CDC, at least seven people have overdoses on Fentanyl-laced pills since March. Around the same time, 14 people died and 52 overdosed in the Sacramento area.
Last summer, Fentanyl hit San Francisco. Easy said the overdoses were like clockwork.
“Every 5 to 10 minutes you hear the ambulance rolling, it was because someone was on their backs dead from Fentanyl right in the middle of Civic Center,” Easy said.
Eliza Wheeler, Manager of the DOPE Project (Drug, Overdose, Prevention, Education), said the overdoses were an emergency. The non-profit agency helped distribute a reversal agent known as Naloxone, also known as Narcan.
She said when people overdose on Fentanyl they go into respiratory depression immediately so you need an immediate response to it.
“It was so crazy, I was walking downtown during the worst time of it and outside Civic Center BART there were just wrappers of Naloxone on the ground,” she said.
During a five month period, her group tallied 345 reversals.
The Drug Enforcement Agency in San Francisco is worried about another crisis involving Fentanyl.
“This is our number one priority for DEA in Northern California,” he said.
Special Agent in Charge John Martin of the DEA San Francisco Field Division said the agency believes the most recent overdoses in Sacramento and the Bay Area are linked because the counterfeit pills have similar markings. They have been investigating the case for about a month.
“We really don’t want people going out and getting pills on the street,” he said.
Martin said the agency believes Fentanyl is likely produced in China and then shipped to Mexico or sold on the dark Internet.
“A Mexico-based drug trafficking organization can purchase a kilogram of Fentanyl from overseas for approximately $3,300 wholesale,” Martin said. “They can generate over $1 million in revenue off that kilogram of Fentanyl.”
Fentanyl has been reaching all corners of the country. In San Francisco, the availability of Naloxone has helped.
“Places that have really established Naloxone programs are just not seeing the deaths that other places are,” Wheeler said.
“The average person might pop 3 or 4 Norcos and that might kill 'em because little do they know there's Fentanyl in it,” Easy added.
After three overdose reversals and living on the streets for a year, Easy is tired. He said he’d rather be working on skyscrapers in San Francisco than shooting up for a high.
“I’m ready to tap out,” he added. “I don’t want this life anymore.
If a person overdoses on Fentanyl they stand their best chance of surviving if they get medical help within 30 minutes. Health agencies around the Bay Area are reaching out to hospital, schools, and needle exchanges to get the word out about Fentanyl.